Heavy Snow, Union
- When
- April 7, 2:00 PM EST to 4:00 PM EST
- Where
- Union forecast zone
- Reported by
- TRAINED SPOTTER
This late season snowstorm produced widespread snowfall amounts of 4 to 7 inches in Essex and Hudson counties and 6 to 8 inches in Union county in Northeast New Jersey. This included about a 4 hour period on the afternoon of Monday, April 7th during which heavy snow fell at rates of an inch or more per hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
This late season snowstorm produced widespread snowfall amounts of 4 to 7 inches in Essex and Hudson counties and 6 to 8 inches in Union county in Northeast New Jersey. This included about a 4 hour period on the afternoon of Monday, April 7th during which heavy snow fell at rates of an inch or more per hour. Local impacts from the storm included approximately 100 cancelled flights at Newark Liberty Airport, a crippled mass transit system and numerous traffic accidents on area roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 7, 12:10 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
110 PM EDT MON APR 7 2003
UPDATED ZONES EARLIER. KEPT UP WINTER STORM WARN IN ALL ZONES...BUT
KNOCKED DOWN SOME SNOW AMTS INLAND BASED ON 12Z ETA GUID...BEST
UPLIFT AND QPF PASSES ACRS SRN PTNS OF THE AREA. ALSO ADJUSTED SNOW
AMTS FOR THIS AFTN VS TNGT...ESPEC INLAND AND ACRS INTERIOR CT. BEST
ACCUMS WILL BE ON GRASSY SURFACES...A PORTION OF SNOW WILL BE
MELTING ON STREETS. NO SIG CHANGES OTHERWISE.
************PREVIOUS DISCUSSION FROM 300 AM***************
.PUBLIC/DATABASE...
SHORT TERM: INHERITED FCST ON THE RIGHT TRACK BUT SOME SUBTLE
ISSUES TO DEAL WITH. ETA AND GFS QPFS ARE IN FAIRLY GOOD
AGREEMENT...XCP FOR SOME DIFFS IN TIMING. AM OPTING TO STAY THE
COURSE W/ TIMING...GIVE OR TAKE A CPL OF HRS. THINK THAT SN DVLPS
IN METRO AREAS 13Z-15Z AND SHUD OVERSPREAD ENTIRE CWA BY ARND 18Z.
ALL SIGNS POINT TO PDS OF HVR PCPN (SN) DURG THE LT AM-AFTN HRS W/
STG UVVS IN PARTICULAR.
ACCUMULATIONS/PTYPS: GIVEN QPFS OF 1+ ACRS ENTIRE CWA...T/TD
PROFILES...BELIEVE THAT SNOW:LIQUID RATIO SHOULD BE SOMEWHERE IN
THE 10:1 VCNTY AND WL USE THAT FOR 1ST GUESS SNOWFALL AMTS.
AGN...FAIRLY CLOSE TO WHAT WERE ALREADY ADVERTISING. HWVR...
THE PL FACTOR MAY KNOCK DOWN AMTS ALG CST A BIT AND THINKING
THAT EVEN N SHORE LI GETS INTO A PD OF AT LEAST MIXING W/ PL IF
NOT COMPLETE CHGOVR...AND WOULD NOT BE SURPRISED IF CSTL CT DOES
AS WELL THO NOT FCSTG ATTM.
THERE IS ANOTHER FACTOR TO CONSIDER LT IN THE EVNT WHICH WOULD
HOLD AMTS DOWN SLGTLY AS THIS APPEARS AFT BEST UVVS AND THUS
HVST SNOWFALL MOVES THRU. ETA SNDGS SHOWING FZDZ PROFILES TWD
END OF PCPN...EVEN FOR KSWF DRY PUNCH SEEN ON WTR VPR STLT
IMAGERY WELL UPSTREAM ALSO SUGGESTS THAT DRYING WL BE MOVING
INTO RGN RIGHT BHND HVST PCPN AND WEVE CERTAINLY SEEN THIS A
FEW TIMES IN THE PAST...BRIEF OCCURRENCE AT END OF PRESIDENTS
DAY STORM CIRCA 2003. THUS...WL CUT DOWN TNGTS SNOWFALL AMTS
EVER SO SLGTLY SLGTLY AND MENT PSBL ENDING AS BRIEF PD OF FZDZ
ALL ZNS.
WS WRNG: WRNG WAS POSTED SUN AFTN AND WL CONT THRU TNGT...NO
CHGS IN TIMING OF WRNG THO WL MAKE NEEDED ADJUSTMENTS TO SNOW/PL
AMTS AND ADD MENT OF PSBL FZDZ AT END OF EVENT.
MID RANGE: ANTHR SYSTEM SKIRTS CWA...MAINLY LI...FOR TUE NIGHT INTO
WED AM. CHGS FM PRVS GRIDS INCLUDE SLGT TIMING ADJUSTMENTS (DLAD
3-6 HRS) AND SOME PTYP CHGS. SNDGS SUPPORT MORE OF A --RA/-DZ ALG
CST AND --SN/-DZ INLAND. GIVEN UPPER FLOW AS IT IS PROGGED
(CONFLUENCE ZNS OVR CT)...IF THAT IS CORRECT NRN PTN OF CWA MIGHT
STAY OUT OF THIS ONE. LIGHT QPF UNLESS SYSTEM CAN SOMEHOW MOVE
FRTHR NWD.
LONG RANGE: NOT A LOT OF CHGS MADE TO LONG RANGE GRIDS OTHER THAN
SOME MINOR CLEAN UP. WL TAKE LONGER LOOK AT 07/0000 UTC MRF AFT
THIS PCKG ISSUED TO SEE IF OTHER ADJUSTMENTS NEEDED.
.MARINE...WILL CONTINUE THE GALE WARNING FOR ALL COASTAL WATERS
THROUGH TONIGHT AS THE PRESSURE GRADIENT QUICKLY INCREASES.
.AVIATION...VFR THROUGH 12Z THIS MORNING. CIGS AND VSBY WILL THEN
BECOME MVFR THROUGH 15Z. AFTER 15Z CIGS AND VIS QUICKLY BECOME
IFR-LIFR BETWEEN 15 AND 16Z FROM W TO E...DUE TO SNOW AND INCREASING
NE WINDS.
.HYDRO...PRECIPITATION TODAY WILL BE MAINLY IN THE FORM OF
SNOW...IMMEDIATE HYDROLOGIC IMPACT WILL BE LIMITED. UP TO 1.25
INCHES OF LIQUID EQUIVALENT PRECIPITATION IS EXPECTED, BEFORE ENDING
SOMETIME AFTER MIDNIGHT.
TIME CHG AND FURTHER DLA IN MDL DATA RECEIPT HAS US A BIT BHND THE
POWER CURVE THIS AM...SO WL AIM FOR 0900Z RLS OF PRODUCTS...
HOPEFULLY SOONER.
.THE OKX OVERNIGHT CREW...
PUBLIC/DATABASE...REYNOLDS
AVIATION/MARINE...NF
****************END OF PREVIOUS DISCUSSION****************
.OKX...
CT...WS WARNING FOR MON-MON NIGHT...CTZ005>012.
NJ...WS WARNING FOR MON-MON NIGHT...NJZ002>006-011.
NY...WS WARNING FOR MON-MON NIGHT...NYZ067>081.
MARINE...GALE WARNING ALL WATERS...ANZ350-353-355-330-335-338.
EKHCTZ005>012-NJZ002>006-011-NYZ067>081-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 528 AM EDT MON APR 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY SNOW WILL DEVELOP DURING THE MORNING HOURS AND CONTINUE INTO THE EVENING. ALONG THE COAST...THE SNOW WILL MIX WITH AND CHANGE TO SLEET EARLY THIS EVENING. AS THE PRECIPITATION WINDS DOWN LATER THIS EVENING...THERE MAY BE A BRIEF PERIOD OF FREEZING DRIZZLE. .DAYS TWO THROUGH SEVEN... ...MIDWEEK... ANOTHER WEAK STORM SYSTEM WILL MOVE SOUTH OF THE REGION TUESDAY NIGHT AND WEDNESDAY...AND MAY BRING SOME LIGHT SNOW...DRIZZLE OR FREEZING DRIZZLE. ...LATE IN THE WEEK... YET ANOTHER APPROACHING STORM SYSTEM WILL BRING SOME RAIN TO THE REGION LATE IN THE WEEK. HYDROLOGIC CONDITIONS WILL HAVE TO BE MONITORED CLOSELY FROM THE COMBINED EFFECTS OF SNOWMELT AND RAINFALL FROM THE LATE WEEK STORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT THEIR SNOW AND SLEET ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE THROUGHOUT THIS EARLY SPRING STORM. REPORTS EVERY FEW HOURS WOULD BE APPRECIATED...WITH ONE FINAL MEASUREMENT AFTER THE PRECIPITATION ENDS LATER TONIGHT. YOU CAN EMAIL US YOUR REPORTS VIA THE SPOTTER REPORT FORM THROUGH OUR HOME PAGE AT HTTP://WWW.ERH.NOAA.GOV/OKX/SPOTTERREPORT.HTML ...OR EMAIL THEM DIRECTLY TO OKX.SPOTTERS@NOAA.GOV. REYNOLDS/NF
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350119, 5350117, 5350118.